* Results from drug interactions with the organs
* high fever is usually followed by a skin rash (and subsequent internal organ inflammation)
* Causes unknown
Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) (also known as Drug Hypersensitivity Syndrome) is characterized by a severe, unexpected reaction to certain medications that can affect several organs at once, including the skin. Symptoms may include high fever, skin rash, and inflammation of the liver, kidneys, lungs and /or heart. DRESS usually begins within one to eight weeks after you begin taking the medication.
Those with DRESS will at first experience a high fever, following by a skin rash characterized by redness, bumps and pustules. The skin may begin to fall off after several weeks. Inflammation of one or more internal organs may follow. The cause of DRESS is not entirely known, though it may have to do with a drug’s reaction with herpes virus 6. Genetics may also play a factor.
Drugs that commonly induce DRESS syndrome include Phenobarbitol, Carbamazepine, Phenytoin, Lamotrigine, Minocycline, Sulfonamides, Modafinil Dapsone and, especially, Allopurinol.
Differential Diagnosis (Other conditions with similar appearance)
Acute Febrile Neutrophilic Dermatosis
Porphyria cutanea tarda
* High fever
* Skin Rash
* Organ inflammation
* Abnormal liver function
Diagnosis is made based on the symptoms exhibited by DRESS: High fever, skin rash, and organ involvement. Confirmation can be made by findings of increased white blood cells in the blood and abnormal liver function.
* Discontinue the affecting drug
* Treat the symptoms
To treat DRESS, the patient needs to discontinue the use of the affecting drug as soon as possible. Once the patient stops taking the drug, the symptoms may then need to be treated. Because the death rate from DRESS is relatively high (8 percent), blood tests should be administered and Systemic steroids such as Prednisone should be prescribed in severe cases, especially where the patient is losing skin or suffering from pneumonia or hepatitis.
If DRESS is triggered by any one of these three medications — phenytoin, carbamazepine and phenobarbitone — the other two should not be prescribed as an alternative, as though who experience DRESS will be similarly affected by all three medications.